Indiana, 2003Flood and Damaging Winds in Indiana, July 4, 2003
July 4, 2003 · NWS ILN · 5 events in 4 counties and zones
4 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 6:28 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 6:28 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT FRI JUL 4 2003
HAVE UPDATED ZONES FOR NEW WATCH UNTIL 4Z THAT INCLUDES MOST OF
COUNTIES NOT IN OTHER WATCH UNTIL 4Z SAVE SOME KY COUNTIES. WIND
DAMAGE WILL BE THE MAIN THREAT BUT ROTATION HAS BEEN SEEN IN SOME OF
THE STORMS IN THE NW.
.ILN...
SVR TS WATCH UNTIL 9 PM EDT FOR
OHZ026-034-035-042>044-051>053
OHZ045-046-054>056
SVR TS WATCH UNTIL MIDNIGHT EDT FOR
INZ050-058-059-OHZ060>062
OHZ063>065-074-77
INZ066-073>075-080-KYZ091>093-OHZ070>072-078
OHZ073-079>082-088
HEAT ADVISORY FOR HAMILTON COUNTY THROUGH SATURDAY 8 PM.
CENTER
Hazardous weather outlook, Jul 4, 4:33 AM EST, 14 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
533 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
HOT AND HUMID CONDITIONS WILL CREATE HEAT INDICES BETWEEN 95 AND 100
TODAY. AS A RESULT A HEAT ADVISORY IS IN EFFECT FOR CINCINNATI
(HAMILTON COUNTY). THE THREAT FOR SEVERE THUNDERSTORMS EXISTS
MAINLY AFTER SUNSET NORTH OF DAYTON AND COLUMBUS AS A COLD FRONT
SLIDES SOUTH INTO NORTHERN OHIO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE COLD FRONT WILL CONTINUE TO SLIDE SOUTH INTO CENTRAL AND
SOUTHERN OHIO SATURDAY INTO SUNDAY. THIS WILL BRING
AFTERNOON/EVENING THREATS OF STRONG TO SEVERE THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...SATURDAY AND SUNDAY.
TIPTON
In the hours before
Local storm report, Jul 4, 3:37 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
437 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM COLUMBUS OH WIND DAMAGE
07/04/03 FRANKLIN TREES AND POWER LINES DOWN
ON THE NORTH AND WEST SIDES
OF TOWN...REPORTED BY LAW
ENFORCEMENT.
RLGLocal storm report, Jul 4, 3:41 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
441 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BELLEFONTAINE OHIO WIND DAMAGE
200307 LOGAN A FEW POWER POLES DOWN IN
TOWN...REPORTED BY LAW
ENFORCEMENT.
0340 PM MARYSVILLE OH WIND DAMAGE
200307 UNION LARGE LIMBS
DOWN...REPORTED BY LAW
ENFORCEMENT.
RLGLocal storm report, Jul 4, 3:52 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
452 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BELLEFONTAINE OH WIND DAMAGE
200307 LOGAN A FEW POWER POLES DOWN IN
TOWN...REPORTED BY LAW
ENFORCEMENT.
0340 PM MARYSVILLE OH WIND DAMAGE
200307 UNION LARGE LIMBS
DOWN...REPORTED BY LAW
ENFORCEMENT.
RLG
...CORRECTION TO FORMAT...Local storm report, Jul 4, 3:57 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
457 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BELLEFONTAINE OH WIND DAMAGE
07/04/03 LOGAN A FEW POWER POLES
DOWN REPORTED BY LAW TOWN...REPORTED BY LAW
ENFORCEMENT.
0340 PM MARYSVILLE OH WIND DAMAGE
07/04/03 UNION LARGE LIMBS
DOWN...REPORTED BY
LAW ENFORCEMENT. ENFORCEMENT.
RLG
...CORRECTION TO FORMAT...Local storm report, Jul 4, 6:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
740 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 NW CELINA OH WIND DAMAGE
07/04/03 MERCER SEVERAL TREES DOWN AND
LARGE LIMBS...REPORTED BY
TRAINED SPOTTER AND LAW
ENFORCEMENT.
RLGThunderstorm Wind, Wayne
- When
- July 4, 7:30 PM EST to 7:45 PM EST
- Where
- Wayne County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.867, -85.017
Trees were downed across the county. A few trees fell on homes in Centerville and Richmond, causing minor damage. A horse stable was destroyed near Hagerstown.
Thunderstorm Wind, Fayette
- When
- July 4, 7:50 PM EST to 8:05 PM EST
- Where
- Fayette County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.650, -85.167
Thunderstorm Wind, Franklin
- When
- July 4, 8:00 PM EST to 8:15 PM EST
- Where
- Franklin County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -85.000
Thunderstorm Wind, Union
- When
- July 4, 8:00 PM EST to 8:04 PM EST
- Where
- Union County, West College Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.567, -84.817
A tree fell on a shelter house at a ball park, causing minor damage. A few other trees and powerlines were downed in town.
Flood, Union
- When
- July 4, 9:00 PM EST to 9:45 PM EST
- Where
- Union forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.626, -84.925 (the zone’s center; the record gives no point)
A complex of intense thunderstorms moved across southeast Indiana, producing locally heavy rainfall up to three inches. In Union county, a few roads were flooded and closed near Liberty.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330247, 5330249, 5330248, 5330250, 5330251.